Warning: Creating default object from empty value in /home/pharmawa/public_html/wp-content/themes/canvas/functions/admin-hooks.php on line 160

Common Antipsychotic Drugs Used Off Label Found to Lack Safety and Effectiveness

psychdrugsThe term “off-label” is a term that has become all too familiar in the drug industry.  Simply put it means using a drug to treat something other than what it was approved by the FDA for.  But, even though it is common place, is it a safe practice for antipsychotic drugs?

Specifically speaking, in older adults, antipsychotic drugs approved to treat schizophrenia and bipolar disorder, are commonly prescribed off-label.  Commonly used antipsychotics are even often prescribed to treat dementia, even though the FDA warns of doing so.  And a new study has found that 4 of the commonly used antipsychotics prescribed off label for use in patients over 40 were found to lack both safety and effectiveness.

According to Science Daily, Researchers at the University of California, San Diego School of Medicine, Stanford University and the University of Iowa, and funded by the National Institute of Mental Health looked at four atypical antipsychotics (AAPs) — aripiprazole (Abilify), olanzapine (Zyprexa), quetiapine (Seroquel), and risperidone (Risperdal) — in 332 patients over the age of 40 diagnosed with psychosis associated with schizophrenia, mood disorders, PTSD, or dementia.

“Our study suggests that off-label use of these drugs in older people should be short-term, and undertaken with caution,” said Dilip V. Jeste, MD, Estelle and Edgar Levi Chair in Aging, Distinguished Professor of Psychiatry and Neurosciences, and director of the Stein Institute for Research on Aging at UC San Diego.

Results of the five-year study led by Jeste, who is also current president of the American Psychiatric Association (which was not involved in this research), showed that within one year of treatment, one-third of the patients enrolled in the study developed metabolic syndrome (medical disorders that can increase the risk of cardiovascular disease or diabetes). Within two years, nearly a quarter of the patients developed serious adverse effects and just over half developed non-serious adverse effects.

Because the patients enrolled in the study were all previously diagnosed with psychotic symptoms, no placebo was used in the trial. Instead, the researchers used a technique called “equipoise stratified randomization” which is a hybrid of complete randomization and a clinician’s choice method.

“Our goal was to ensure clinical relevance,” said Jeste. Patients had to agree to be randomized to 2, 3 or 4 of the study drugs, as they or their physicians were allowed to exclude one or two of the study AAPs, due to past experience or anticipated risk of the particular drug. Treating clinicians could determine the optimal dosage.

While the researchers’ intent was to continue the patients on the randomized medications for two years, the average length turned out to be only six months, after which the medications were halted or switched because they didn’t work and/or had side effects.

Because of a notably high incidence of serious adverse events, quetiapine had to be discontinued midway through the trial.

Using a common scale called the Brief Psychiatric Rating Scale (BPRS), to measure symptoms such as delusions, hallucinations, unusual behavior, depression, and anxiety, assessments were made at 6 weeks, 12 weeks, and then every 12 weeks. Results using “blind” raters showed no significant improvement in BPRS over a six-month period.

“While there were a few significant differences among the four drugs, the overall risk-benefit ratio for the AAPs in patients over age 40 was not favorable, irrespective of diagnosis and drug,” said Jeste.

While the researchers say their findings do not suggest that these AAPs should be banned in older patients with psychiatric disorders, they do indicate that considerable caution is warranted in off-label, long-term use of the drugs in older persons.

“When these medications are used off-label, they should be given in low dosages and for short durations, and their side effects monitored closely,” said Jeste. “Clearly, there is also a critical need to develop and test new interventions that are safe and effective in older people with psychotic disorders.”

These results were published November 27 in The Journal of Clinical Psychiatry.



, , , , , , , , , , , , , , ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Plavix Linked with Internal Bleeding

Ten more people have died from Plavix, which had proven to be no better than aspirin against stroke even though it costs around 100 times more.

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.